Alert archive / Colorado / Flash Flood Warnings in 2004

Flash Flood Warning 9, NWS Grand Junction, CO

July 19, 2004San Miguel County, Colorado

NWS Grand Junction, CO issued this flash flood warning at Jul 19, 2004, 7:01 PM MDT for San Miguel County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2004, 7:01 PM MDT (01:01 UTC)
Expired
Jul 19, 2004, 10:00 PM MDT
In force
3 hr
Issued by
NWS Grand Junction, CO
Area
Counties, with a storm outline in the text

County San Miguel County, CO

The radar

The Grand Junction radar (KGJX), 122 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 1.0 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2004-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 32 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2004-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
32 J/kg
Mixed-layer CIN
-23 J/kg
Mixed-layer LCL
3010 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KGJT 200101
FFWGJT
COC113-200400-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
701 PM MDT MON JUL 19 2004

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL SAN MIGUEL COUNTY IN WEST CENTRAL COLORADO

* UNTIL 1000 PM MDT

* AT 701 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN ALONG HIGHWAY 145...FROM PLACERVILLE TO TELLURIDE.
  FLASH FLOODING COULD CAUSE POTENTIAL ROCK OR MUDLSIDES TO OCCUR 
  ALONG THIS AREA.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3796 10806 3808 10806 3806 10791 3802 10791
      3800 10789 3799 10782 3796 10778 3794 10780
      3790 10780

$$

NADLER
2 follow-up statements
000 
WGUS75 KGJT 200206
FFSGJT
COC113-200400-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
806 PM MDT MON JUL 19 2004

...A FLASH FLOOD WARNING CONTINUES UNTIL 1000 PM MDT FOR EAST CENTRAL
SAN MIGUEL COUNTY...

AT 806 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE MODERATE TO HEAVY RAIN ALONG HIGHWAY 145...FROM SAWPIT TO 
TELLURIDE. THE RAIN IS MOVING EAST AT 20 MPH AND HAS ENDED IN 
PLACERVILLE AT THIS TIME. LOCAL LAW ENFORCEMENT REPORTED ROCKS ON 
HIGHWAY 145 NEAR MILE MARKER 178 AND WATER OVER THE ROAD NEAR SAWPIT.
RUNOFF FROM THE EXCESSIVE RAINFALL WILL CONTINUE TO POSE A THREAT OF 
FLASH FLOODING ACROSS THIS AREA THROUGH AT LEAST 1000 PM.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3796 10806 3808 10806 3806 10791 3802 10791
      3800 10789 3799 10782 3796 10778 3794 10780
      3790 10780

$$

NADLER
000 
WGUS75 KGJT 200350
FFSGJT
COC113-200400-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
950 PM MDT MON JUL 19 2004

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR EAST CENTRAL SAN 
MIGUEL COUNTY HAS BEEN ALLOWED TO EXPIRE...

HEAVY RAIN AND EXCESS RUNOFF HAS ENDED OVER HIGHWAY 145...BETWEEN 
PLACERVILLE AND TELLURIDE. ISOLATED SHOWERS WILL OCCUR THE REST OF 
TONIGHT BUT NO SIGNIFICANT RAINFALL IS EXPECTED. STREAMS AND CREEKS 
ARE BEGINNING TO RECEDE...ENDING THE FLASH FLOOD THREAT. IF FLOODING 
HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT 
AGENCY.

LAT...LON 3796 10806 3808 10806 3806 10791 3802 10791
      3800 10789 3799 10782 3796 10778 3794 10780
      3790 10780

$$

DJN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 1:50 PM MDT, 5 hours 11 minutes earlier.

Area forecast discussion, Jul 19, 1:50 PM MDT, 5 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
150 PM MDT MON JUL 19 2004

.SHORT TERM (TONIGHT THROUGH WEDNESDAY)...
ANOTHER ACTIVE AFTERNOON UNDERWAY ACROSS THE FORECAST AREA WITH
SCATTERED THUNDERSTORMS DEVELOPING OVER THE HIGHER TERRAIN.  STORM
MOTION GENERALLY TO THE EAST AT 10 TO 15 MPH...WHICH WILL LEAD TO A
FEW CELLS PRODUCING LOCALLY HEAVY RAIN.  EXPECT ACTIVITY TO
INCREASE THROUGH THE EARLY EVENING HOURS AS ANOTHER WAVE ROTATES
NORTHEAST ACROSS UTAH AND INTO THE FA...SO HAVE INCREASED EVENING
POPS. ANOTHER MILD NIGHT IN STORE...WITH CLOUD COVER AND SUFFICIENT
LOW LEVEL MOISTURE HELPING TO KEEP MINS UP.

OVERALL CONDITIONS START TO DRY ON TUESDAY AS THE UPPER LEVEL RIDGE
GETS SUPPRESSED SOUTH INTO NEW MEXICO BY A PACNW TROUGH WHICH
IS FCST TO SLIDE THROUGH THE NRN ROCKIES.  WITH DRIER CONDITIONS
MOVING IN ALOFT...EXPECT FEWER...BUT SLIGHTLY STRONGER STORMS OVER
THE FA.  RDG REMAINS SUPPRESSED TO OUR SOUTH ON WEDNESDAY...BEFORE
REBUILDING OVER THE WESTERN U.S. LATER IN THE WEEK.  GENERAL TREND IS
TOWARD DRIER CONDITIONS FOR TUESDAY NIGHT AND WEDNESDAY...AND WITH
FLOW ALOFT BECOMING MORE NWLY AND DRIER AIR OVER CALIFORNIA GETTING
CAUGHT UP INTO THE RDG...WL FOLLOW THIS LEAD.  TEMPS TO CLIMB A
COUPLE DEGREES BY WEDNESDAY AS LOW LEVEL MOISTURE SLOWLY ERODES...
AND H7 TEMPS CLIMB TO AROUND +17 C...AND HAVE GEARED TEMPS MORE
TOWARD MET GUIDANCE.

.LONG TERM (THURSDAY THROUGH MONDAY)...RIDGE OF HIGH PRESSURE WILL
BUILD WEST ACROSS THE GREAT BASIN THROUGH THE WEEKEND. THE ONLY
CHANGE IN THE PATTERN WILL BE A SHORTWAVE WHICH WILL AFFECT MAINLY
NORTHERN SECTIONS OF THE CWA ON FRIDAY. HAVE CONTINUED THE TREND OF
INCREASED POPS ON FRIDAY IN RESPONSE TO THIS WAVE WITH SLIGHT CHANCE
LOWER ELEVATIONS/CHANCE POPS OVER MOUNTAINS. OTHERWISE...EXPECT A
SLIGHT CHANCE AFTERNOON/EVENING THUNDERSTORMS EACH DAY AS
ADEQUATE MOISTURE CONTINUES ACROSS CWA. HAVE COOLED MAX TEMPERATURES
OVER THE WEEKEND A FEW DEGREES OTHERWISE LITTLE CHANGE TO PREVIOUS
PACKAGE.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

JDC/MPM
Hazardous weather outlook, Jul 19, 5:45 AM MDT, 13 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT MON JUL 19 2004

COZ001>014-017>023-UTZ022>025-027>029-201145-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
545 AM MDT MON JUL 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN COLORADO AND EASTERN
UTAH.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED SLOW MOVING THUNDERSTORMS WILL OCCUR AGAIN TODAY...
ESPECIALLY OVER THE MOUNTAINS THIS AFTERNOON AND EVENING. THIS WILL
CREATE THE POTENTIAL FOR LOCALLY HEAVY RAIN. LOCALLY HEAVY RAIN MAY
CAUSE EXCESSIVE RUNOFF OR FLASH FLOODING...ESPECIALLY IN AREAS OF
STEEP TERRAIN OR URBAN AREAS PRONE TO FLASH FLOODING...AND IN AREAS
BURNED BY WILDFIRES. THUNDERSTORMS MAY ALSO BE ACCOMPANIED BY SMALL
HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND WIND GUSTS TO 35 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON AND
EVENING IN THE MOUNTAINS...WITH ISOLATED THUNDERSTORMS IN THE
VALLEYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT...BUT SPOTTERS
ARE ENCOURAGED TO CALL IN RAINFALL...HAIL OR WIND REPORTS.

TAL

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 6:49 PM MDTFlash Flood WarningGJTHinsdale3 hr

Nearby

Flash Flood Warnings in Colorado, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.